Missouri, 2014

Tornadoes and Hail in Missouri, May 10 to 11, 2014

May 10 to 11, 2014 · NWS EAX · 62 events in 17 counties and zones

During the day on Saturday, May 10 several supercell thunderstorms formed across western and northern Missouri. The first cells formed around 3 pm in far northern Missouri, and produced very large hail up to the size of softballs!

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the day on Saturday, May 10 several supercell thunderstorms formed across western and northern Missouri. The first cells formed around 3 pm in far northern Missouri, and produced very large hail up to the size of softballs! These softball sized hail stones fell near the city of Trenton, Missouri in Grundy County. Later in the evening another cluster of storms formed directly over the Kansas City metro area, and after several minutes of maturing, a dominant supercell moved east of the metro and produced a strong tornado west of Orrick, Missouri. Unfortunately the tornado moved into the town of Orrick and damaged many structures; however, no injuries were reported with this tornado. The storm then went on to produce another tornado near the city of Marshall, Missouri in Saline County. Also remarkable with this supercell was that a storm chaser near the tornado reported winds in excess of 100 mph near Marshall. By the late evening hours most of the storm activity either dissipated or moved out of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 11:55 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 11:55 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT Sat May 10 2014

.MESOSCALE DISCUSSION...
Issued at 1255 PM CDT SAT MAY 10 2014

Scattered cumulus is starting to bubble in two areas: ahead of a
developing dryline in eastern Kansas, and along a weak convergence
line stretching from south central Missouri to the southeastern KC
metro. These are two features to watch for convective initiation over
the next several hours, especially as the convergence line pushes
northward into areas with a better moisture discontinuity (mainly
north and northeast of the KC metro). If the convergence line does
eventually connect up with the dryline to the west, this would take
place generally in far northeast Kansas, and will also be an area
to watch for convective initiation this afternoon. Model MUCAPE
values are starting to increase into the 2000-2500 J/kg range in the
warm sector based on LAPS data, and bulk shear vectors remain 40-50
kts across the entire forecast area. Aircraft soundings indicate a
diminishing cap but still somewhat weak low-level lapse rates;
however, these lapse rates will improve as heating continues.

At least isolated convective initiation is expected in the next 1-3
hours, and any storms that develop do have the potential to become
severe. Main threats are still large hail and damaging wind; however,
there will be a low potential for an isolated tornado if storms can
develop and track along the convergence line/moisture discontinuity
this afternoon.

&&

.SHORT TERM...(Today through Monday Afternoon)
Issued at 415 AM CDT SAT MAY 10 2014

This forecast package will feature the potential for severe weather
this weekend across eastern Kansas and western Missouri. The threat
for severe weather on Saturday could be isolated to scattered across
portions of the forecast area as a warm front will lift north
through the day. Currently conditions across the area are on the
cool and dry side, but lurking just to the south of the forecast
area lower to middle 60 dew points reside. Expect a surface trough
to form and deepen well west of the forecast area through the day on
Saturday, causing strong southerly winds to pick up through the day.
This will bring the warm front northward through the day, advecting
a warm and unstable air mass into southern and central Missouri.
Looking at the CAPE/shear relationship today it appears that there
will be ample instability in the form of 3000+ J/kg of ML CAPE, and
plenty of deep layer shear in the form of westerly 0-6 km shear
vectors around 40 to 50 kts to allow for supercell structures should
storms form later this afternoon. Looking at forecast soundings for
the middle afternoon hours, it appears that the atmosphere will be
uncapped by 20-21z, and with good lower level lift along the
convergence associated with the warm front and with some modest mid
level lift associated with the western mid level trough, it appears
that convection is likely later this afternoon, probably in the
vicinity of the advancing warm front. Where exactly this warm front
sets up is a bit unclear, however it's becoming more apparent that
it'll set up somewhere in the forecast area. Latest NAM runs would
indicate that an area roughly north of Highway 50 to Highway 36
would be the most likely corridor for afternoon/evening supercells.
This would also be supported by the latest high-resolution
convection allowing models. Considering supercell structures would
be likely with any convection the standard hail and wind threats
will be in place. Given the high amount of CAPE and good shear very
large hail, up to perhaps baseball sized or larger. Gusty winds will
also be possible given the strong nature of the storms. Regarding
the tornado threat, it appears that good curvature to the hodographs
will be present later this afternoon, especially along and near the
warm front where low level winds will be backed more to the
southeast, veering with height to southwest in the mid levels. While
the hodographs in the area most likely to see convection indicate
good atmospheric turning with height the lack of really strong low
level winds should keep the potential for strong to violent
tornadoes at a minimum. To summarize, given the aforementioned
parameters it does appear that afternoon/evening convection is
likely with supercell structures being more than possible. Expect
all hazards of severe weather with these storms, including hail,
perhaps up to the size of baseballs, if not larger, strong gusty
winds, and a few tornadoes. It appears that these afternoon storms
could form into a complex overnight sliding to the east overnight
bringing a damaging wind threat to portions of central Missouri
overnight.

Going into Sunday the threat for severe weather will continue as the
warm front continues its trek northward, keeping a steady flow of
good warm/moist air into the forecast area. With the entire forecast
area likely locked deep in the warm sector for Sunday it appears
that a majority of the CWA will escape any diurnally driven deep
convection. However portions of the western and northern CWA may
indeed be susceptible to the high-impact severe weather for Sunday
afternoon. The surface trough responsible for the warm air advection
looks to elongate and perhaps become two different lows, one in NE
Kansas or SE Nebraska, and one in the TX panhandle. The TX panhandle
portion will likely not affect the forecast area, but the northern
portion of the dual low will cause a localized backing of surface
and low level winds across NW/NC Missouri into SE Nebraska, NE
Kansas, and southern/central Iowa. This area, along the IA/MO/NE
border could be most at risk for severe weather, perhaps as far
south as Interstate 70, however given the lack of any forecast-able
boundary along Interstate 70 it appears at this point that
high-impact severe weather that far south is unlikely. Unlike
Saturday low level winds will be a quite a bit stronger, which will
lend to more elongated turning hodographs, especially in far
northern Missouri, where the winds are locally backed, east and
northeast of the surface low. Convective parameters look to be a bit
higher/stronger on Sunday than Saturday, which will keep all of the
same modes and hazards of severe weather on the table. SB CAPE north
of Highway 36 looks to reach the 3000-3500 J/kg range, with deep
layer shear vectors out of the west/southwest around 50 to 60 kts.
The low level turning will cause 0-1 SRH values in N Missouri to
reach the 150 to 250 m2/s2 range, more than ample for tornadoes to
form.

Further to the south (south of Highway 36) forecast soundings
indicate that areas of central Missouri will be capped off, and
without any discernible boundaries to create good low level
convergence it appears that storm activity will be minimal away from
the aforementioned warm front in Iowa and a cold front, that will be
situated further to the west.  That being said, with backed winds
and 850 winds around 50 knots parameters deep in that warm sector
will be enough to create supercells, should something be able to go
up along the cold front in eastern Kansas and get away from the
updraft-undercutting cold air. A few conditions to the forecast do
exist, mainly how the overnight convection that forms as a result of
the Saturday evening storms plays out. Left over cloud debris and/or
any left over outflow boundaries from Saturday night activity could
either mitigate or enhance convective impacts on Sunday.

As the cold front progresses to the east southeast, likely entering
the area sometime after dark on Sunday evening more widespread
convection, likely in the form of a squall line will form. At this
point the main threats through the night time hours on Sunday will
be damaging winds and perhaps some hail. But given 0-1 SRH values
well over 300 m2/s2 an isolated embedded tornado or mesovortex could
form causing localized areas of enhanced wind damage. With the
timing of the cold front in some question, mainly with respect to it
slowing down a tad with successive runs, it appears that some
destabilization could occur in WC to C Missouri as Monday
progresses. Central Missouri could see another round of strong to
severe storms on Monday, should the cold front lag enough to allow
the day time heating to destabilize the atmosphere for Monday.

.LONG TERM...(Monday Evening through Friday)
Issued at 415 AM CDT SAT MAY 10 2014

Models are in good agreement during the early portion of the
extended period depicting the upper level trough that brought the
weekend severe weather threat will move into the northern Plains. An
attendant cold front will move through the CWA on Monday and will be
east of the CWA by Monday night. However, there will still be
post-frontal showers and thunderstorms moving through the area
Monday night. These showers may be slow in exiting the area and may
persist into Tuesday morning as the front will slow it's eastward
progression as an associated surface low moves into the central
Great Lakes. Models continue to be in good agreement through Tuesday
as conditions dry out for the day. Temperatures will be 10 degrees
below average with highs into the lower 60s.

Models solutions diverge as early as day five as the GFS shows one
broad trough across most of the eastern two-thirds of the CONUS with
ridging out west. The EC and GEM show weak troughing across the
northern Plains with a strong secondary upper trough forming in the
base of the main trough across the Central and Southern Plains. The
GEM and EC show moisture return out ahead of this trough and brings
another round of showers into the area late Tuesday night into
Wednesday whereas the GFS remains dry. In any case, all models show
the local area in northwest flow behind these troughs from Wednesday
through the remainder of the extended. There are low chance POPs on
Thursday for a potential shortwave moving into the area on northwest
flow. One certainty is that temperatures will be below average
through the work week with highs in to the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1233 PM CDT SAT MAY 10 2014

Isolated thunderstorms are expected to develop across the region this
afternoon, and will spread eastward during the evening. Some of these
storms could be severe. Additional, weaker thunderstorms are expected
from the overnight hours through Sunday, and should focus mainly in
northeast KS and far northwest MO through Sunday afternoon. In areas
not impacted by thunderstorms, ceilings should stay mainly VFR and
winds will be breezy out of the south.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...Laflin
SHORT TERM...Leighton
LONG TERM...73
AVIATION...Laflin
Hazardous weather outlook, May 10, 11:20 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT SAT MAY 10 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1220 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG A LINE FROM SOUTHEAST
KANSAS THROUGH NORTHWEST MISSOURI IN THE EARLY TO MID- AFTERNOON HOURS.
ADDITIONAL ISOLATED STORMS WILL DEVELOP ACROSS MISSOURI. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...SOME DAMAGING
WINDS...AND PERHAPS AN ISOLATED TORNADO.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO NORTHEASTERN
KANSAS AND NORTHWESTERN MISSOURI AFTER MIDNIGHT AND MAY CONTINUE INTO
SUNDAY MORNING WITH THE POTENTIAL TO PRODUCE LARGE HAIL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 SEVERE WEATHER WILL BE POSSIBLE SUNDAY NIGHT ACROSS THE ENTIRE
 OUTLOOK AREA. THE MAIN HAZARDS WITH THESE STORMS WILL BE DAMAGING
 WINDS AND LARGE HAIL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, May 10, 1:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT SAT MAY 10 2014

MOZ002-011-102030-
HOLT MO-NODAWAY MO-
238 PM CDT SAT MAY 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NODAWAY AND NORTHEASTERN
HOLT COUNTIES UNTIL 330 PM CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAITLAND...OR 10 MILES EAST OF MOUND CITY...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARYVILLE...RAVENWOOD...BARNARD...ARKOE...CONCEPTION...CONCEPTION
  JUNCTION...CLYDE AND PARNELL.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4047 9463 4047 9461 4021 9460 4013 9500
      4013 9504 4012 9505 4011 9510 4022 9521
      4051 9463
TIME...MOT...LOC 1938Z 243DEG 37KT 4019 9503

BLAIR

The radar

The Topeka radar (KTWX), 165 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

52 hail, 6 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Holt

When
May 10, 1:40 PM CST
Where
Holt County, 0.87 mi SW of Maitland
Measured
0.75 in hail
Reported by
Public
Coordinates
40.190, -95.090

Hail, Nodaway

When
May 10, 1:48 PM CST
Where
Nodaway County, 2.14 mi NNW of Graham
Measured
0.88 in hail
Reported by
Public
Coordinates
40.230, -95.040

Hail, Gentry

When
May 10, 2:55 PM CST
Where
Gentry County, Albany
Measured
1.75 in hail
Reported by
Public
Coordinates
40.250, -94.330

Hail, Gentry

When
May 10, 3:05 PM CST
Where
Gentry County, Albany
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
40.250, -94.330

Hail, Gentry

When
May 10, 3:05 PM CST
Where
Gentry County, Albany
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
40.250, -94.330

Hail, Gentry

When
May 10, 3:07 PM CST
Where
Gentry County, Albany
Measured
0.88 in hail
Reported by
Public
Coordinates
40.250, -94.330

Hail, Holt

When
May 10, 3:15 PM CST
Where
Holt County, 1.26 mi ENE of Maitland Knglwood Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
40.240, -95.080

Hail, Clay

When
May 10, 3:20 PM CST
Where
Clay County, 3.01 mi ESE of Smithville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.380, -94.530

Hail, Clay

When
May 10, 3:20 PM CST
Where
Clay County, 1.07 mi E of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.560

Hail, Clay

When
May 10, 3:23 PM CST
Where
Clay County, 0.69 mi S of Smithville
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -94.580

This hail report was relayed via social media.

Hail, Clay

When
May 10, 3:23 PM CST
Where
Clay County, 0.54 mi W of Avondale
Measured
1.25 in hail
Reported by
Public
Coordinates
39.170, -94.560

This hail report was relayed via social media.

Hail, Clay

When
May 10, 3:24 PM CST
Where
Clay County, 3.45 mi S of Paradise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -94.520

Hail, Harrison

When
May 10, 3:25 PM CST
Where
Harrison County, 4.05 mi NNW of Mitchellville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.270, -94.120

Hail, Harrison

When
May 10, 3:27 PM CST
Where
Harrison County, Bethany
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -94.030

Hail, Clay

When
May 10, 3:27 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
1.75 in hail
Reported by
Public
Coordinates
39.210, -94.560

Hail, Clay

When
May 10, 3:29 PM CST
Where
Clay County, 1.07 mi E of Linden
Measured
1 in hail
Reported by
Airplane Pilot
Coordinates
39.200, -94.560

Hail, Clay

When
May 10, 3:30 PM CST
Where
Clay County, Kearney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -94.370

Hail, Clay

When
May 10, 3:35 PM CST
Where
Clay County, Bigham Hgt
Measured
2.5 in hail
Reported by
Public
Coordinates
39.250, -94.580

Hail, Clay

When
May 10, 3:35 PM CST
Where
Clay County, 1.27 mi ESE of Gashland
Measured
2 in hail
Reported by
Public
Coordinates
39.220, -94.560

This hail report was relayed via social media.

Hail, Clay

When
May 10, 3:36 PM CST
Where
Clay County, 0.53 mi E of Holt
Measured
1.25 in hail
Reported by
Public
Coordinates
39.450, -94.340

This hail report was relayed via social media.

Hail, Harrison

When
May 10, 3:38 PM CST
Where
Harrison County, 2.64 mi E of Mitchellville
Measured
1 in hail
Reported by
Public
Coordinates
40.220, -94.030

Hail, Clay

When
May 10, 3:38 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.250, -94.420

Hail, Clay

When
May 10, 3:40 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.250, -94.420

Hail, Clay

When
May 10, 3:42 PM CST
Where
Clay County, 0.87 mi NE of Liberty
Measured
0.88 in hail
Reported by
Public
Coordinates
39.260, -94.420

Hail, Clay

When
May 10, 3:42 PM CST
Where
Clay County, 1.48 mi NNW of Glenaire
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -94.460

Hail, Harrison

When
May 10, 3:43 PM CST
Where
Harrison County, Bethany
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.270, -94.030

Hail, Clay

When
May 10, 3:47 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
2 in hail
Reported by
Public
Coordinates
39.250, -94.420

This hail report was relayed via social media.

Hail, Harrison

When
May 10, 3:49 PM CST
Where
Harrison County, Bethany
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.270, -94.030

Hail, Nodaway

When
May 10, 3:57 PM CST
Where
Nodaway County, Conception
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.250, -94.680

Hail, Clay

When
May 10, 4:00 PM CST
Where
Clay County, 1.75 mi SE of Stockdale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.260, -94.310

Hail, Grundy

When
May 10, 4:05 PM CST
Where
Grundy County, 1.48 mi NNE of Edinburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.100, -93.690

Hail, Grundy

When
May 10, 4:10 PM CST
Where
Grundy County, 2.11 mi W of Trenton
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
40.080, -93.660

Softball sized hail was reported near Crowder State Park. Power lines were also reported down in West Trenton at 5:15 PM.

Hail, Grundy

When
May 10, 4:13 PM CST
Where
Grundy County, 0.87 mi SW of Brimson
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.140, -93.740

Tornado, Jackson

When
May 10, 4:15 PM CST to 4:17 PM CST
Where
Jackson County, 2.21 mi N of Sibley to 2.76 mi NE of Sibley
Rating
EF2
Path length
1.21 mi
Path width
500 yd
Continued into
Ray, Mo (EAX)
Reported by
NWS Storm Survey
Coordinates
39.212, -94.193

A tornado formed near the Jackson and Ray County line along the Missouri River. The tornado crossed into Ray County about 2 minutes after forming in wooded areas along the river.

Tornado, Ray

When
May 10, 4:17 PM CST to 4:55 PM CST
Where
Ray County, 2.21 mi WSW of Orrick to 1.56 mi WSW of Henrietta
Rating
EF2
Path length
11.42 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
39.212, -94.170

This tornado is a continuation of the tornado that formed in Jackson County Missouri, just south of Sibley, Missouri and trekked eastward paralleling Highway 210 just north of the Missouri River. The tornado entered the city of Orrick, Missouri, causing widespread damage in the town with the worst damage rating the tornado an EF-2. The school in town was nearly destroyed, causing classes to come to an end for the remainder of the school year. The tornado continued east of town and dissipated just southwest of Henrietta, Missouri.

Hail, Grundy

When
May 10, 4:17 PM CST
Where
Grundy County, 2.11 mi W of Trenton
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.080, -93.660

Hail, Grundy

When
May 10, 4:20 PM CST
Where
Grundy County, Trenton Arpt
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.080, -93.600

Hail, Grundy

When
May 10, 4:24 PM CST
Where
Grundy County, Trenton Arpt
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.080, -93.600

Hail, Daviess

When
May 10, 4:35 PM CST
Where
Daviess County, 0.87 mi SW of Gallatin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.910, -93.980

Hail, Daviess

When
May 10, 4:35 PM CST
Where
Daviess County, 1.27 mi ESE of Gallatin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.910, -93.950

Hail, Grundy

When
May 10, 4:38 PM CST
Where
Grundy County, 2.33 mi SSW of Lindley
Measured
2 in hail
Reported by
Public
Coordinates
40.050, -93.390

This hail report was relayed to the office via social media.

Hail, Grundy

When
May 10, 4:46 PM CST
Where
Grundy County, 2.12 mi E of Laredo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.030, -93.410

Hail, Ray

When
May 10, 4:51 PM CST
Where
Ray County, 1.48 mi SSE of Richmond
Measured
1.75 in hail
Reported by
Public
Coordinates
39.260, -93.970

Hail, Grundy

When
May 10, 4:55 PM CST
Where
Grundy County, 2.12 mi E of Laredo
Measured
1.75 in hail
Reported by
Public
Coordinates
40.030, -93.410

Hail, Linn

When
May 10, 4:59 PM CST
Where
Linn County, 2.96 mi NNE of Purdin
Measured
1.75 in hail
Reported by
Public
Coordinates
39.990, -93.160

Golf ball sized hail broke windows near Browning.

Tornado, Ray

When
May 10, 5:00 PM CST to 5:02 PM CST
Where
Ray County, 3.29 mi E of Lexington Arpt to 3.76 mi E of Lexington Arpt
Rating
EF0
Path length
0.64 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.212, -93.869

Tornado 2 for the day formed just north of the town of Lexington, Missouri and did damage to trees along the northern bank of the Missouri River, just north of Lexington. No structures were damaged in this short and weak tornado.

Hail, Carroll

When
May 10, 5:10 PM CST
Where
Carroll County, 2.14 mi SSE of Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -93.740

Hail, Grundy

When
May 10, 5:27 PM CST
Where
Grundy County, Trenton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.080, -93.620

Thunderstorm Wind, Macon

When
May 10, 5:30 PM CST
Where
Macon County, 3.5 mi N of Callao
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.820, -92.620

The emergency manager measured a 60 mph wind gust near Callao.

Hail, Macon

When
May 10, 5:38 PM CST
Where
Macon County, 0.87 mi SE of Ethel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -92.740

Hail, Macon

When
May 10, 5:48 PM CST
Where
Macon County, 2.07 mi S of Macon Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -92.470

Hail, Lafayette

When
May 10, 5:48 PM CST
Where
Lafayette County, 2.76 mi WSW of Waverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -93.580

Hail, Lafayette

When
May 10, 5:54 PM CST
Where
Lafayette County, Waverly
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.220, -93.530

Thunderstorm Wind, Macon

When
May 10, 6:00 PM CST
Where
Macon County, 2.96 mi SSE of Anabel
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.710, -92.330

The emergency manager reported roof damage and trees down near Anabel.

Hail, Macon

When
May 10, 6:00 PM CST
Where
Macon County, 2.96 mi SSE of Anabel
Measured
2.25 in hail
Reported by
Emergency Manager
Coordinates
39.710, -92.330

Tornado, Saline

When
May 10, 6:26 PM CST to 6:43 PM CST
Where
Saline County, 2.94 mi NNE of Marshall to 5.93 mi NW of Hardeman
Rating
EF1
Path length
7.27 mi
Path width
1,350 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.166, -93.172

The third and final tornado from this survey formed just north of Marshall, Missouri. While the tornado was very wide, it did not damage any structures that would suggest it was stronger than EF-1. Generally it impacted trees and power lines in the rural areas of Saline County and a few farm structures. The tornado dissipated just east of Marshall, Missouri about 20 minutes after is formed.

Thunderstorm Wind, Saline

When
May 10, 6:36 PM CST
Where
Saline County, 3.39 mi NE of Marshall
Measured
98 kt (113 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.160, -93.150

A storm chaser recorded a 113 mph wind associated with the rear flank downdraft of the tornadic storm near Marshall.

Thunderstorm Wind, Saline

When
May 10, 6:40 PM CST to 6:41 PM CST
Where
Saline County, 4.87 mi E of Marshall
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.120, -93.110

Roof damage with shingles off and multiple large trees down or uprooted 5 miles east of Marshall. Likely caused by rear flank downdraft.

Thunderstorm Wind, Saline

When
May 10, 6:43 PM CST
Where
Saline County, 3.39 mi NE of Marshall
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.160, -93.150

Several large trees and power lines down along Highway 240 between Marshall and Slater. Likely caused by rear flank downdraft.

Thunderstorm Wind, Buchanan

When
May 10, 6:53 PM CST
Where
Buchanan County, 3 mi ESE of Faucett Farris Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.560, -94.730

A trained spotter north of Dearborn reported a 60 mph wind.

Hail, Howard

When
May 10, 7:15 PM CST
Where
Howard County, 2.82 mi S of Estill
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.040, -92.840

The hail was 2 inches deep with fog near Boonesboro.

Hail, Atchison

When
May 11, 12:09 AM CST
Where
Atchison County, 0.87 mi NE of Fairfax
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.340, -95.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522169, 522168, 522167, 522166, 522171, 522165, 522164, 522162, 522163, 522145, 522161, 522160, 522159, 522157, 522158, 522156, 522155, 522153, 522154, 522152, 522150, 522151, 522149, 522147, 522148, 522146, 522141, 522143, 522142, 522140, 522144, 522138, 522170, 510925, 506417, 522137, 522136, 522135, 522133, 522134, and more.